Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Have heart fluttering after quitting smoking. Is this related to anxiety or heart problem?

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4497 Questions
I quit smoking for 8 months now and now I have heart flutters NOT racing and it jumps too along with heartburn and have to take XXXXXXX breathes to feel better even though the heart still flutters. I have many symptoms of heart problem or is it just anxiety? it will also do more fluttering after I have something with sugar or need water. The flutters were a stand alone problem and took my blood pressure each day same time and never high. I will now get sharp pains in the neck during or after the flutters or wake up to the feel of my heart jumping. when it jumps or flutters it will make all else in my body stop for seconds to make you well aware of the jump or flutter.
Posted Fri, 2 Nov 2012 in Hypertension and Heart Disease
Answered by Dr. Anantharamakrishnan 38 minutes later

The family history is excellent.

You are wise enough to have stopped smoking.

Your description does not give definite diagnostic suggestions - probably, you are having missed / irregular heartbeats.

> The first thing to do will be to see your internist and have yourself examined!
> The only way to know further will be to do simple ECG (ElectroCardioGram) – it is simple and just takes a couple of minutes.
> The next step will be to do 24 or 48 hours ambulatory monitoring (Holter – it records your heart beats continuously – as you go about your routine).
> You will also need to have an Echocardiogram – to see the valves and walls.
> And some basic blood tests like blood count, sugar, urea and thyroid function.

A negative outcome is reassuring – it may just be peri-menopausal symptoms or anxiety / and you are re-assured - of ruling out major problems.

If there are any positive clues – proper treatment can be planned.

So please go ahead / SEE your PHYSICIAN or CARDIOLOGIST / get investigated.

Get well and Good luck.
Above answer was peer-reviewed by
Follow-up: Have heart fluttering after quitting smoking. Is this related to anxiety or heart problem? 1 hour later
Thank you but that is the trouble no insurance can not afford all the tests you speak of, but thought maybe other advise. I don't have a physician that is why I came online looking for answers. You just think about it and that makes it worse and I have went thru menopause already and had the night sweats and haven't had a period in over 10 years. I just think about the pain in my neck which now I have numb tingles down my whole left side almost every day and it could be from my back and neck injury i have sustained in a car accident two years ago.. but the heart thing just began this past year well since I quit smoking. I have actually felt better and more healthy and active when I smoked and since I quit I am getting these heart flutters, breathing problems and tired and so much less active. It makes me want to smoke again just to feel better honestly.. thank you for the same advise I get free all day long,, guess I will have to live with it or die since I have no insurance and can't afford to go.. that will be my only advise to myself thank you though for the same advise as google but free :-)
Answered by Dr. Anantharamakrishnan 9 hours later

Stopping tobacco could cause withdrawal symptoms and craving – a strong will and continued motivation with peer/ family support will help you to get over. It is a question of time.

The left side tingling may be accounted by the past injury - you have not said about it before.

Relax -no need to get depressed or anxious.

I am in the profession for more than four decades now and we try to offer the best possible solution from the limited information provided.

Surely, there ought to be a system of getting help - if one doesn't have insurance...

Sorry to see that we couldn't XXXXXXX your expectation.

Good luck / God bless
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor